Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Tucson, AZ

August 8, 2018Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2018, 4:35 PM MST for Graham County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:35 PM MST (23:35 UTC)
Expired
Aug 8, 2018, 5:15 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS55 KTWC 082335
SVRTWC
AZC009-090015-
/O.NEW.KTWC.SV.W.0062.180808T2335Z-180809T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
435 PM MST WED AUG 8 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Graham County in southeastern Arizona...

* Until 515 PM MST.

* At 435 PM MST, a severe thunderstorm was located 23 miles west of
  Safford, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Grant, Frye Mesa Dam and Mount Graham. 

This includes Route 266 near mile marker 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 10994 3287 11029 3295 11006 3274 10980
TIME...MOT...LOC 2335Z 121DEG 3KT 3282 11010 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
822 
WWUS55 KTWC 082358
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
458 PM MST WED AUG 8 2018

AZC009-090015-
/O.CON.KTWC.SV.W.0062.000000T0000Z-180809T0015Z/
Graham-
458 PM MST WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTHWESTERN GRAHAM COUNTY...

At 457 PM MST, a severe thunderstorm was located 25 miles west of 
Safford on the northwest portion of the Pinaleno Mountains, moving 
northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Grant, Frye Mesa Dam and Mount Graham. 

This includes Route 266 near mile marker 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3261 10994 3287 11029 3295 11006 3274 10980
TIME...MOT...LOC 2357Z 126DEG 7KT 3287 11014 

HAIL...1.00IN
WIND...60MPH
 
$$
835 
WWUS55 KTWC 090014
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
514 PM MST WED AUG 8 2018

AZC009-090023-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-180809T0015Z/
Graham-
514 PM MST WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM COUNTY
WILL EXPIRE AT 515 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3261 10994 3287 11029 3295 11006 3274 10980
TIME...MOT...LOC 0013Z 121DEG 3KT 3287 11015 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 PM MST Wed Aug 8 2018

.SYNOPSIS...Abundant moisture and favorable flow will provide an
active period for thunderstorms with locally heavy rainfall at times
into early next week. Daytime temperatures will also trend closer to
seasonal averages.

&&

.DISCUSSION...As expected, our first storms have popped over the
White and Chiricahua Mountains this afternoon where the most
clearing has occurred thus far. Visible satellite trends also
suggest cu fields trying to develop vertically over the Pinaleno and
Galiuro Mountains. The cloud shield associated with this morning's
deteriorating MCC continues to dissipate for locations across Pima,
Pinal and Santa Cruz Counties. In particular, the dense cirrostratus
has really limited daytime heating with Tucson struggling to get out
of the 80's, though the high today so far is 90 degrees as of 8/21Z.
Nogales has not hit 85 as of yet, but notable clearing from south to
north this last hour may still allow that to occur. With the lack of
sufficient heating from Tucson westward, storms rolling through the
metro will likely be dependent on any outflows from convection
developing on the Mogollon rim. If this occurs, the best chance for
measurable precip at KTUS looks to be between 9/02Z and 9/07Z, with
the potential for some blowing dust to occur during that time period
as well.

Storms today are feeding off plentiful moisture of 1-1.5+ inches
PWAT via satellite estimates. Additionally, mid-level easterly flow
is quite strong with speeds of 25-35 kts. Upper-level flow however
has a westerly component, and so far anvils are being sheared off
toward the east as storms try to propagate westward off the terrain.
This didn't seem to be too much of an issue for storm development
across northern Chihuahua and Sonora though, where a clustering of
storms looks to be the beginning of yet another MCS. Will have to
keep an eye on these storms into the evening since their evolution
may have an effect on tomorrow's weather across southeast Arizona.

The CAMs including the HRRR and various local WRFs are in pretty
good agreement, developing the strongest convection early this
evening and sustaining through about midnight. Given the
aforementioned cloud shield over much of Pima County, the coverage
of storms west of Tucson should be limited. The strongest storms
will be capable of producing rainfall amounts of 0.5-1" in less than
an hour, and localized flash flooding will be possible, especially
for places which received considerable rainfall over the last 24
hours.

Looking forward into this weekend, ample moisture will remain in
place with no large scale system to erode it. This will be
compounded by strong ridging over the western CONUS and therefore a
general easterly to northeasterly flow across the state. As a
result, daily chances of mainly afternoon and evening showers and
thunderstorms will occur into the upcoming weekend with PoPs above
climo for most locations.

Early next week, the GFS/ECMWF are hinting at a slight decrease in
shower and thunderstorm activity. Given the continued favorable flow
regime and lingering moisture, only very slight tweaks were made to
the inherited PoPs for Sunday through Tuesday, though values are
only slightly lower than those currently expected Friday and
Saturday. That said, daytime temps over the next week will remain in
the double digits and close to climo for early August due to cloud
cover and moisture levels.

&&

.AVIATION...Valid through 10/00Z. TSRA/SHRA will gradually expand in
coverage through the afternoon, with activity continuing during the
evening hours. SCT-BKN clouds 8k-15k ft AGL remain through the
period. SFC winds WLY/NWLY less than 12 kts this afternoon, becoming
variable as TSRA develop with gusty erratic outflow winds up to 40
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorms areawide today, redeveloping each day into the start
of the weekend. Temperatures have also decreased near normal or a
few degrees below, continuing throughout the forecast. Terrain
driven 20-ft winds at less than 15 mph, except for in and around
thunderstorms where strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 1:34 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST WED AUG 8 2018

AZZ510-082100-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
134 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 200 PM MST...

At 133 PM MST, Doppler radar was tracking a strong thunderstorm near
Hannagan Meadow, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow.

LAT...LON 3363 10908 3343 10964 3354 10969 3357 10967
      3361 10960 3362 10953 3366 10948 3371 10945
      3371 10941 3373 10935 3378 10935 3378 10917
TIME...MOT...LOC 2033Z 008DEG 6KT 3369 10938

RH
Special weather statement, Aug 8, 3:13 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST WED AUG 8 2018

AZZ509-510-082330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
313 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 430
PM MST...

At 311 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Seven Mile to 25 miles north
of Safford to 18 miles northwest of Morenci. Movement was southwest
at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Safford, Thatcher, Pima, Calva, Fort Thomas, Arsenic Tubs, Solomon
and Bylas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3358 10991 3332 10979 3327 10950 3271 10956
      3308 11017 3340 11036 3343 11034 3344 11020
      3346 11016 3346 11001 3358 11000 3357 10993
TIME...MOT...LOC 2211Z 058DEG 19KT 3354 10995 3330 10986 3321 10959

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM MSTSpecial Weather StatementTWCPinal34 min
Aug 7, 5:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 7, 5:23 PM MSTSpecial Weather StatementTWCGraham52 min
Aug 7, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 7, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 7, 5:51 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 7, 6:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 7, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 6:09 PM MSTSpecial Weather StatementTWCPima51 min
Aug 7, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 7, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 7, 6:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Aug 7, 6:59 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 7, 7:42 PM MSTSpecial Weather StatementTWCCochise33 min
Aug 7, 7:56 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 8:06 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 8:20 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 7, 8:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 7, 8:44 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 7, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 7, 9:38 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz29 min
Aug 8, 1:05 AM MSTSpecial Weather StatementTWC55 min
Aug 8, 1:34 PM MSTSpecial Weather StatementTWCGreenlee26 min
Aug 8, 3:13 PM MSTSpecial Weather StatementTWCGraham77 min
Aug 8, 4:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.